Parkinson's Disease Medications

Side Effects of Levodopa
Although beneficial for thousands of people with Parkinson's, levodopa is not without its limitations and side effects. The most common levodopa side effects include:
 
  • Nausea
  • Vomiting
  • Low blood pressure
  • Involuntary movements, known as dyskinesias
  • Restlessness.
     
In rare cases, people may also become confused.
 
The nausea and vomiting caused by levodopa are greatly reduced by the combination of levodopa and carbidopa, which enhances the effectiveness of a lower dose. A slow-release formulation of this product, which gives people a longer lasting effect, is also available.
 
Dyskinesias (involuntary movements such as twitching, nodding, and jerking) most commonly develop in people who are taking large doses of levodopa over an extended period. These movements may be mild or severe, and are either very rapid or very slow.
 
The only effective way to control these drug-induced movements is to lower the dose of levodopa or to use drugs that block dopamine, but these remedies usually cause the Parkinson's disease symptoms to reappear. Healthcare providers and patients must work together closely to find a tolerable balance between the drug's benefits and side effects.
 
Other more troubling and distressing problems may occur with long-term use of levodopa. People may begin to notice more pronounced symptoms before their first dose of medication in the morning, and they can feel when each dose begins to wear off (muscle spasms are a common effect). With time, the person's symptoms gradually begin to return.
 
The period of effectiveness from each dose may begin to shorten, called the wearing-off effect.
 
Another potential problem is referred to as the on-off effect -- sudden, unpredictable changes in movement, from normal to parkinsonian movement and back again, possibly occurring several times during the day. These effects probably indicate that the person's response to the drug is changing or that the disease is progressing.
 
One approach to alleviating these side effects is to take levodopa more often and in smaller amounts. Sometimes, healthcare providers instruct people to stop taking levodopa for several days in an effort to improve the response to the drug and to manage the complications of long-term levodopa therapy. This controversial technique is known as a "drug holiday." Because of potentially serious complications, drug holidays should only be attempted under the direct supervision of a healthcare provider, preferably in a hospital.
 
Finally, people with Parkinson's disease should never stop taking levodopa without their healthcare provider's knowledge or consent because of the potentially serious side effects that can occur when rapidly withdrawing from the drug.
 
Know the Signs - Concussion Safety

Parkinson's Disease Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.